Wyoming, 2013Hail and Damaging Wind in Wyoming, August 2, 2013
August 2, 2013 · NWS UNR · 3 events in 1 county or zone
A thunderstorm developed in the Gillette area and quickly became severe. The storm produced heavy rain over part of town and large hail and strong wind gusts east of Gillette.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm developed in the Gillette area and quickly became severe. The storm produced heavy rain over part of town and large hail and strong wind gusts east of Gillette.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 2, 4:22 PM MST, 8 minutes earlier.
Area forecast discussion, Aug 2, 4:22 PM MST, 8 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
522 PM MDT FRI AUG 2 2013
.SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT
ISSUED AT 300 PM MDT FRI AUG 2 2013
CURRENT SURFACE ANALYSIS CONTINUES TO SHOW MAIN FRONTAL BOUNDARY
JUST SOUTH OF THE FORECAST AREA...WITH LOW PRESSURE ALONG IT OVER
EAST CENTRAL WY. UPPER LEVEL ANALYSIS SHOWS LOW PRESSURE OVER THE
PACIFIC NW STARTING TO MOVE SLOWLY EAST-NORTHEAST. WEAK RIDGE AXIS
IS LOCATED OVER THE CENTRAL AND NORTHERN HIGH PLAINS. SHOWERS AND
STORMS FROM EARLIER TODAY HAVE MOVED EAST OF THE FORECAST
AREA...WITH VARIABLY CLOUDY SKIES BEHIND IT. A FEW SHOWERS ARE
STARTING TO DEVELOP OVER THE HIGHER TERRAIN OF EASTERN WY...WITH A
SHORTWAVE OVER CENTRAL AND NORTHERN MT BRINGING SHOWERS AND STORMS
TO THAT AREA. TEMPS ARE IN THE 60S AND 70S...WARMEST OVER SUNNY
AREAS. WINDS ARE EAST TO SOUTHEAST... BREEZY IN SPOTS.
LITTLE CHANGE TO THE WEATHER PATTERN IS EXPECTED IN THE NEAR TERM AS
FRONTAL BOUNDARY REMAINS SOUTH OF THE AREA AND WEAK DISTURBANCES
CONTINUE TO PASS THROUGH THE REGION AT TIMES. THE SEVERE WEATHER
THREAT FOR LATE THIS AFTERNOON AND EVENING HAS DECREASED...WITH AN
ISOLATED STRONG TO SEVERE STORM POSSIBLE OVER NORTHEASTERN WY INTO
FAR SOUTHWESTERN SD...WHERE BEST INSTABILITY IS IN PLACE. HAVE
LOWERED POPS TO SLIGHT CHANCES FOR THE REST OF THE AFTERNOON AND
EVENING WITH MINIMAL UPPER LEVEL SUPPORT IN PLACE BETWEEN
DISTURBANCES. THE NEXT DISTURBANCE WILL APPROACH THE AREA OVERNIGHT.
THE BEST CHANCES FOR PCPN IN THE SHORT TERM LOOK TO BE LATE TONIGHT
INTO SATURDAY MORNING ACROSS SOUTHERN PORTIONS OF THE AREA...AND
ACROSS MUCH OF THE AREA SATURDAY NIGHT...WHEN STRONGER DISTURBANCES
PASS THROUGH. SOME LOCATIONS COULD RECEIVE BENEFICIAL RAINFALL
AGAIN. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN SATURDAY
INTO SATURDAY NIGHT...WITH THE BETTER POTENTIAL LIKELY ACROSS
NORTHEASTERN WY AND SOUTHWESTERN SD. COOLER AIRMASS IN PLACE AND
CLOUDINESS AT TIMES WILL HELP TO KEEP TEMPS ON THE COOLER
SIDE...WITH HIGHS MOSTLY IN THE 70S ON SATURDAY.
&&
.LONG TERM...SUNDAY THROUGH FRIDAY
ISSUED AT 300 PM MDT FRI AUG 2 2013
UPPER RIDGE WILL AMPLIFY SLIGHTLY EARLY NEXT WEEK AND BRING
WARMER TEMPS TO THE REGION. BY MID TO LATE WEEK...AN UPPER LOW
WILL SLIDE ACROSS SOUTHERN CANADA WEAKENING THE UPPER RIDGE...AND
PUSHING SOME COOLER AIR BACK INTO THE NRN PLAINS. NEARLY DAILY
CHANCES FOR TSTMS WILL CONTINUE AS SEVERAL DISTURBANCES MOVE
THROUGH THE QUASI-ZONAL FLOW ALOFT.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 521 PM MDT FRI AUG 2 2013
ISOLD -TSRA WILL REMAIN POSSIBLE THIS EVE OVER NE WY...WITH A
SLIGHTLY BETTER CHANCE FOR STORMS LATE TONIGHT/EARLY SATURDAY.
AREAS OF MVFR CIGS WILL LINGER PARTS OF WRN/CNTRL SD...WITH MORE
WDSPRD MVFR TO IFR CIGS AND SOME PATCHY FOG DEVELOPING LATE
TONIGHT ACROSS MOST OF WRN/CNTRL SD AND PARTS OF NERN WY.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
SHORT TERM...26
LONG TERM...JOHNSON
AVIATION...JC
Hazardous weather outlook, Aug 2, 1:47 PM MST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
247 PM MDT FRI AUG 2 2013
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
247 PM MDT (347 PM CDT) FRI AUG 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TODAY AND
TONIGHT...WITH THE BEST CHANCES COMING AFTER MIDNIGHT. THE THREAT FOR
SEVERE THUNDERSTORMS HAS DIMINISHED...BUT A STRONG TO SEVERE
STORM WITH HAIL AND GUSTY WINDS IS POSSIBLE LATE THIS AFTERNOON AND
EARLY EVENING ACROSS NORTHEASTERN WYOMING AND FAR SOUTHWESTERN SOUTH
DAKOTA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THIS WEEKEND
AND INTO NEXT WEEK. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME...A FEW STORMS MAY BECOME CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WIND GUSTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Special weather statement, Aug 2, 3:12 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
412 PM MDT FRI AUG 2 2013
WYZ054-056-022245-
NORTHERN CAMPBELL WY-WESTERN CROOK WY-
412 PM MDT FRI AUG 2 2013
...STRONG THUNDERSTORM OVER EASTERN CAMPBELL AND WESTERN CROOK
COUNTIES...
AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF ROZET...OR 22 MILES
NORTHEAST OF DOWNTOWN GILLETTE...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
KEYHOLE RESERVOIR...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4455 10486 4436 10483 4433 10526 4451 10530
TIME...MOT...LOC 2212Z 262DEG 22KT 4444 10508
JC
Special weather statement, Aug 2, 3:34 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
434 PM MDT FRI AUG 2 2013
WYZ056-057-071-022315-
NORTHEASTERN CROOK WY-WESTERN CROOK WY-WYOMING BLACK HILLS WY-
434 PM MDT FRI AUG 2 2013
...STRONG THUNDERSTORM OVER NORTHEASTERN CROOK COUNTY...
AT 431 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF ALZADA...OR 32 MILES NORTHWEST
OF DOWNTOWN BELLE FOURCHE...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
COLONY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4489 10406 4488 10407 4483 10442 4490 10450
4501 10435 4501 10407 4500 10406
TIME...MOT...LOC 2234Z 246DEG 23KT 4489 10441
JCSpecial weather statement, Aug 2, 3:54 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
454 PM MDT FRI AUG 2 2013
WYZ056-022330-
WESTERN CROOK WY-
454 PM MDT FRI AUG 2 2013
...STRONG THUNDERSTORM OVER SOUTHERN CROOK COUNTY...
AT 451 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KEYHOLE RESERVOIR...OR 27 MILES WEST OF
SUNDANCE...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
KEYHOLE RESERVOIR...
PINE HAVEN...
THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 158 AND
170...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4437 10457 4418 10473 4434 10501 4445 10494
TIME...MOT...LOC 2254Z 290DEG 23KT 4436 10489
JC
Local storm report, Aug 2, 4:06 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
506 PM MDT FRI AUG 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL PINE HAVEN 44.35N 104.80W
08/02/2013 M0.50 INCH CROOK WY TRAINED SPOTTER
VERY HEAVY RAIN
&&
JCLocal storm report, Aug 2, 4:12 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
512 PM MDT FRI AUG 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL DEVILS TOWER 44.59N 104.72W
08/02/2013 E0.75 INCH CROOK WY TRAINED SPOTTER
&&
DBARBERSpecial weather statement, Aug 2, 4:29 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
529 PM MDT FRI AUG 2 2013
SDZ012-025-WYZ057-071-030000-
BUTTE SD-NORTHEASTERN CROOK WY-NORTHERN FOOT HILLS SD-WYOMING BLACK
HILLS WY-
529 PM MDT FRI AUG 2 2013
...STRONG THUNDERSTORM OVER EASTERN CROOK...NORTHWESTERN LAWRENCE
AND EXTREME SOUTHWESTERN BUTTE COUNTIES...
AT 523 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALADDIN...OR 15 MILES WEST OF DOWNTOWN BELLE
FOURCHE...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BEULAH...
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 1 AND
8...
THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 204 AND
207...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4460 10380 4446 10396 4447 10399 4458 10420
4464 10415
TIME...MOT...LOC 2326Z 286DEG 21KT 4459 10412
JCEvent by event
1 heavy rain, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Heavy Rain, Campbell
- When
- August 2, 4:30 PM MST
- Where
- Campbell County, 1 mi SE of Gillette
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 44.282, -105.483
A man checking if a culvert was clogged after heavy rain was swept into the culvert and drowned.
Hail, Campbell
- When
- August 2, 4:40 PM MST to 4:50 PM MST
- Where
- Campbell County, 5.6 mi ENE of Gillette
- Measured
- 1.5 in hail
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 44.322, -105.396
Thunderstorm Wind, Campbell
- When
- August 2, 5:40 PM MST
- Where
- Campbell County, 6.7 mi SSE of Rozet
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.186, -105.167
Wind gusts were estimated near 70 mph.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Missouri, August 2 to 5, 2013$20,000 · 55 kt wind · 43 events
- Hail and Damaging Winds in Kansas, August 2, 2013$33,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Kansas, August 2, 20131.75 in hail · 16 events
- Flash Flooding and Hail in Kansas, August 2 to 3, 20131 in hail · 13 events
- Lightning Strike in Alabama, August 2, 2013$15,000 · 1 event
- Flash Flooding and Damaging Winds in Indiana, August 2 to 3, 201355 kt wind · 5 events
- Damaging Winds in Maine, August 2, 201350 kt wind · 4 events
- Hail in New York, August 2, 20131 in hail · 3 events
- Hail and Damaging Winds in Arizona, August 2, 2013$500 · 52 kt wind · 3 events
- Waterspout in Gulf of Mexico, August 2, 20132 events
- Hail in Wyoming, August 2, 20131 in hail · 2 events
- Damaging Wind in Florida, August 2, 201350 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474816, 469614, 469615.